|Home | Bookmark | Tell||Active petitions in over 75 countries||Follow GoPetition|
Petition Tag - phenorbarbital
Foetal Anticonvulsant Syndrome (FACS) can occur when a mother has to take epilepsy medications (anti-convulsants) during pregnancy. Anticonvulsants are also used to treat bipolar, mood disorder and migraines.
A child exposed in utero to AEDS such as valproate, phenytoin, barbiturates and carbamazepine may experience delay in developing speech and language or may have difficulties with social interaction (autistic spectrum), memory and attention. Some may also have other conditions, such as spina bifida, heart defects and ocular abnormalities etc. They may also have characteristic facial and physical features.
My son has been to visit a paediatric geneticist who is considering the possibility of Foetal Valproate Syndrome or FVS (which is one of the anticonvulsant Syndromes). He is currently undergoing a wide range of testing and is being referred to a number of health professionals to assess his case.
My other children (both girls) have other issues including learning difficulties and vision impairment which our geneticist does not believe to be enough to prove a link to FVS. In my mind however, whilst it is possible that these are merely coincidental it is also possible that valproate effected them to lesser degrees.
I would like to call for the Australian government to legislate warnings on all anticonvulsant medications regarding the risks of the full effects of Foetal Anticonvulsant Syndromes and where children have been exposed in utero to these teratogens, screenings should be scheduled throughout early childhood in order to diagnose and provide treatment and support as needed for these children and their families.